New drug cuts risk of deadly transplant side effect in half

A new class of drugs reduced the risk of patients contracting a serious and often deadly side effect of lifesaving bone marrow transplant treatments, according to a study from researchers at the University of Michigan Comprehensive Cancer Center.

The study, the first to test this treatment in people, combined the drug vorinostat with standard medications given after transplant, resulting in 22 percent of patients developing graft-vs.-host disease compared to 42 percent of patients who typically develop this condition with standard medications alone. Results of the study appear in The Lancet Oncology.

"Graft-vs.-host disease is the most serious complication from transplant that limits our ability to offer it more broadly. Current prevention strategies have remained mostly unchanged over the past 20 years. This study has us cautiously excited that there may be a potential new way to prevent this condition," says lead study author Sung Choi, M.D., assistant professor of pediatrics at the U-M Medical School.

Vorinostat is currently approved by the U.S. Food and Drug Administration to treat certain types of cancer. But U-M researchers, led by senior study author Pavan Reddy, M.D., found in laboratory studies that the drug had anti-inflammatory effects as well – which they hypothesized could be useful in preventing graft-vs.-host disease, or GVHD, a condition in which the new donor cells begin attacking other cells in the patient's body.

The study enrolled 61 older adults from the University of Michigan and Washington University in St. Louis who were undergoing a reduced-intensity with cells donated from a relative. Patients received standard medication used after a transplant to prevent GVHD. They also received vorinostat, which is given as a pill taken orally. Fifty of the 61 participants completed the full 21-day course of vorinostat.

The researchers found vorinostat was safe and tolerable to give to this vulnerable population, with manageable side effects. In addition, rates of patient death and cancer relapse among the study participants were similar to historical averages.

The results mirror those found in the laboratory using mice. Reddy, the Moshe Talpaz Professor of Oncology and professor of internal medicine at the U-M Medical School, has been studying this approach in the lab for eight years.

"This is an entirely new approach to preventing graft-vs.-host disease," Reddy says. Specifically, vorinostat targets histone deacetylases, which are different from the usual molecules targeted by traditional treatments.

"Vorinostat has a dual effect as an anti-cancer and an anti-inflammatory agent. That's what's potentially great about using it to prevent graft-vs.-host, because it may also help prevent the leukemia from returning," says Reddy, who is also co-director of the hematologic malignancies and transplant program at the U-M Comprehensive Cancer Center.

"We are encouraged by our findings," Choi says. "Vorinostat combined with standard prophylaxis after related-donor transplant appears to be safe and associated with lower than expected incidence of acute GVHD. Future studies are needed to assess the effect of vorinostat in broader transplant settings. We are currently investigating vorinostat plus standard therapies to prevent GVHD in transplants with an unrelated donor."

More information: Reference: The Lancet Oncology, published online Nov. 30, 2013

add to favorites email to friend print save as pdf

Related Stories

New drug cuts risk of deadly transplant side effect in half

Dec 09, 2012

A new class of drugs reduced the risk of patients contracting a serious and often deadly side effect of lifesaving bone marrow transplant treatments, according to a study from researchers at the University of Michigan Comprehensive ...

Recommended for you

Understanding your kidney tumor in 3D

5 hours ago

Most patients rely on their doctors to decipher the black, white and gray images on their CT scans. But what if a patient could instead hold a 3D model made from the CT image in his hands? Suddenly, the picture ...

User comments